Mississippi, 2002

Flood in Mississippi, June 20, 2002

June 20, 2002 · NWS LIX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 20, 1:35 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 1:35 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 AM CDT THU JUN 20 2002

HAD TO DO A QUICK UPDATE TO REAPPLY POPS TO THE AREA FOR THE
REMAINDER OF TONIGHT IN RESPONSE TO TROPICAL RESURGENCE UNDER A 500
MB COLD POOL. THIS IS QUITE TYPICAL OF A NOCTURNAL SUMMERTIME
PATTERN.

KEY FEATURE WILL BE THE APPROACHING STRONG TROPICAL WAVE CURRENTLY
IN THE BAHAMAS AND SOUTH FLORIDA. THIS IS PROGGED BY ALL THE MODELS
TO MOVE ACROSS THE EASTERN GULF STATES TODAY AND FRIDAY AND ARRIVING
INTO OUR AREA LATE SATURDAY OR SUNDAY.

IN THE SHORT-TERM...LIKE THE AVN MODEL SOLUTION OVERALL BUT THINK
SLIGHTLY HIGHER ON POPS TODAY ACROSS THE BOARD...GIVING RESPECT TO
THE COLD POOL IN THE BASE OF THE UPPER LEVEL TROUGH AND THE
CONTINUAL INCREASE IN LOW LEVEL TROPICAL MOISTURE TODAY. WILL GO
WITH 50 PERCENT ACROSS THE BOARD FOR TODAY...DROP BACK TO 10 PERCENT
FOR TONIGHT AS LEE-SIDE TROPICAL WAVE INFLUENCES START ADVECTING
CONTINENTAL DRIER AIR AS INDICATED IN THE WATER VAPOR LOOP. AVN
MODEL SOUNDINGS SHOW HIGH P.W. AIR DROPPING BELOW 1.25 INCHES FOR
FRIDAY AFTERNOON AND BELOW 1 INCH THEREAFTER.

IN THE LONGER-TERM...AS THE TROPICAL WAVE MOVES TO THE WEST OF THE
FORECAST AREA...EXPECTING A DRASTIC INCREASE IN TROPICAL MOISTURE
ONCE AGAIN FOR THE LATTER HALF OF THE WEEKEND. WILL SHOW 30 PERCENT
SEA-BREEZE TYPE POPS FOR SATURDAY AND SCATTERED (40-50 PERCENT) FOR
SUNDAY AND MONDAY.

MCB 88/68/91/65 5111      BTR 89/69/91/66 5111
MSY 88/74/90/73 5121      GPT 89/69/89/67 5121

.NEW...NONE
LA...NONE.
MS...NONE.

24

In the hours before

Special weather statement, Jun 20, 10:00 AM CST, 3 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-21200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUN 20 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW PRESSURE AREA NEAR THE MISSISSIPPI RIVER
DELTA IN COMBINATION WITH DEEP TROPICAL MOISTURE WILL CONTINUE THE
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
DECREASING IN COVERAGE TONIGHT.

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING....WIND GUSTS AROUND 30 MPH...AND BRIEF
HEAVY RAINFALL AT TIMES. SEVERE THUNDERSTORMS ARE NOT EXPECTED
THROUGH TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 20, 1:00 PM CST to 4:00 PM CST
Where
Jackson County, Pascagoula
Reported by
NEWSPAPER
Coordinates
30.463, -88.623 (the zone’s center; the record gives no point)

Two to four inches of rain fell in a short period of time causing considerable street flooding in the Pascagoula and Moss Point areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302085.